The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App 
Professionals >> Visit The Body PROThe Body en Espanol
Ask the Experts About

Managing Side Effects of HIV TreatmentManaging Side Effects of HIV Treatment
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  • Email Email
  • Glossary Glossary

Androgel and Deca: Counterproductive Combo?

Aug 21, 2005

On two separate cycles, my doctor prescribed one androgel packet( testosterone gel 1% )on a daily basis. In addition, I was receving one injection of 300 ml of deca (steroid) every two weeks. Each cycle (two in 10 months ) that lasted 12 weeks produced absolutely zero weight gain, shrunk my testicles to almost non-existent proportion, and induced an irritable disposition within me. I had been taking the androgel/deca regiment in conjunction with a cocktail of kaletra, crixivan, and viread ... also, allegra -d for allergies( if significant. One: Did the androgel and deca act in a conflicting way instead of a symbiotic way? I'm an avid weight lifter, and i still could not gain a pound. In addition, did androgel and deca contribute to severe erectile dysfunction? Also, what about the protease cocktail? Does it also contribute to erectile dysfunction? Have I been getting the double whammy?

Response from Dr. Henry

Use of exogenous tesosterone and anabolic steroids can increase muscle mass in the setting of exercise and proper diet but can result in shrinkage of the testis. If you were shown to be hypogonadal prior to starting the steroids that condition seems to be more common in HIV+ men. Protease inhibitors have not been clearly linked to hypogonadism. Many patients on steroids develop impotence. You may need to consider evaluation by endocrinologist/sexual therapist to sort out all of the factors and develop a plan for treatment. KH

scaly skin and rashes

  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS



This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint